Alert archive / Minnesota / Heat Advisories in 2017
Heat Advisory 4, NWS Twin Cities, MN
NWS Twin Cities, MN issued this heat advisory at Sep 21, 2017, 2:58 PM CDT for 29 counties in Minnesota; 5 counties in Wisconsin. It took effect at Sep 22, 2017, 1:00 PM CDT. It was in force for 6 hr.
The area
The counties it named.
The facts
- Issued
- Sep 21, 2017, 2:58 PM CDT (19:58 UTC)
- In effect from
- Sep 22, 2017, 1:00 PM CDT
- Expired
- Sep 22, 2017, 7:00 PM CDT
- In force
- 6 hr
- Issued by
- NWS Twin Cities, MN
All 34 counties
Anoka County, MN, Blue Earth County, MN, Brown County, MN, Carver County, MN, Chippewa County, MN, Dakota County, MN, Faribault County, MN, Freeborn County, MN, Goodhue County, MN, Hennepin County, MN, Kandiyohi County, MN, Lac qui Parle County, MN, Le Sueur County, MN, Martin County, MN, McLeod County, MN, Meeker County, MN, Nicollet County, MN, Ramsey County, MN, Redwood County, MN, Renville County, MN, Rice County, MN, Scott County, MN, Sibley County, MN, Steele County, MN, Waseca County, MN, Washington County, MN, Watonwan County, MN, Wright County, MN, Yellow Medicine County, MN, Dunn County, WI, Eau Claire County, WI, Pepin County, WI, Pierce County, WI, Saint Croix County, WI
The radar
The Minneapolis radar (KMPX), 35 km from the middle of the area, began a volume at 20:03 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Minneapolis, MN (KMPX), launched 12:00Z, 8.0 hours before the alert went out and 33 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 2493 m above ground
- 0-6 km bulk shear
- 40 kt
- 0-1 km storm-relative helicity
- 62 m²/s²
- 0-3 km storm-relative helicity
- 105 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
905 WWUS73 KMPX 211958 NPWMPX URGENT - WEATHER MESSAGE National Weather Service Twin Cities/Chanhassen MN 258 PM CDT Thu Sep 21 2017 ...Abnormally hot conditions expected on Friday for the Twin Cities Metro area... .Hot and humid air will yield maximum heat index values from 95 to 100 degrees across the Twin Cities metro area on Friday afternoon. The combination of hot temperatures and high humidity will combine to create a situation in which heat illnesses are possible, especially for those who are active outdoors. MNZ060>063-068>070-220400- /O.NEW.KMPX.HT.Y.0004.170922T1800Z-170923T0000Z/ Hennepin-Anoka-Ramsey-Washington-Carver-Scott-Dakota- Including the cities of Minneapolis, Blaine, St Paul, Stillwater, Chaska, Shakopee, and Hastings 258 PM CDT Thu Sep 21 2017 ...HEAT ADVISORY IN EFFECT FROM 1 PM TO 7 PM CDT FRIDAY... The National Weather Service in Twin Cities/Chanhassen has issued a Heat Advisory, which is in effect from 1 PM to 7 PM CDT Friday. * TEMPERATURE...lower 90s. * HEAT INDICES...95 to 100. * IMPACTS...heat illnesses are possible, especially for those who are active outdoors PRECAUTIONARY/PREPAREDNESS ACTIONS... A Heat Advisory means that a period of hot temperatures is expected. The combination of hot temperatures and high humidity will combine to create a situation in which heat illnesses are possible. Drink plenty of fluids...stay in an air-conditioned room...stay out of the sun...and check up on relatives and neighbors. Take extra precautions...if you work or spend time outside. When possible...reschedule strenuous activities to early morning or evening. Know the signs and symptoms of heat exhaustion and heat stroke. Wear light weight and loose fitting clothing when possible and drink plenty of water. && $$
5 follow-up statements
433 WWUS73 KMPX 220247 NPWMPX URGENT - WEATHER MESSAGE National Weather Service Twin Cities/Chanhassen MN 947 PM CDT Thu Sep 21 2017 MNZ060>063-068>070-221100- /O.CON.KMPX.HT.Y.0004.170922T1800Z-170923T0000Z/ Hennepin-Anoka-Ramsey-Washington-Carver-Scott-Dakota- Including the cities of Minneapolis, Blaine, St Paul, Stillwater, Chaska, Shakopee, and Hastings 947 PM CDT Thu Sep 21 2017 ...HEAT ADVISORY REMAINS IN EFFECT FROM 1 PM TO 7 PM CDT FRIDAY... * TEMPERATURE...highs in the lower 90s. * HEAT INDICES...around 100. * IMPACTS...heat illnesses are possible, especially for those who are active outdoors PRECAUTIONARY/PREPAREDNESS ACTIONS... A Heat Advisory means that a period of hot temperatures is expected. The combination of hot temperatures and high humidity will combine to create a situation in which heat illnesses are possible. Drink plenty of fluids...stay in an air-conditioned room...stay out of the sun...and check up on relatives and neighbors. Take extra precautions...if you work or spend time outside. When possible...reschedule strenuous activities to early morning or evening. Know the signs and symptoms of heat exhaustion and heat stroke. Wear light weight and loose fitting clothing when possible and drink plenty of water. && $$
803 WWUS73 KMPX 221052 NPWMPX URGENT - WEATHER MESSAGE National Weather Service Twin Cities/Chanhassen MN 552 AM CDT Fri Sep 22 2017 MNZ060>063-068>070-221900- /O.CON.KMPX.HT.Y.0004.170922T1800Z-170923T0000Z/ Hennepin-Anoka-Ramsey-Washington-Carver-Scott-Dakota- Including the cities of Minneapolis, Blaine, St Paul, Stillwater, Chaska, Shakopee, and Hastings 552 AM CDT Fri Sep 22 2017 ...HEAT ADVISORY REMAINS IN EFFECT FROM 1 PM THIS AFTERNOON TO 7 PM CDT THIS EVENING... * TEMPERATURE...highs in the lower 90s. * HEAT INDICES...around 100. * IMPACTS...heat illnesses are possible, especially for those who are active outdoors PRECAUTIONARY/PREPAREDNESS ACTIONS... A Heat Advisory means that a period of hot temperatures is expected. The combination of hot temperatures and high humidity will combine to create a situation in which heat illnesses are possible. Drink plenty of fluids...stay in an air-conditioned room...stay out of the sun...and check up on relatives and neighbors. Take extra precautions...if you work or spend time outside. When possible...reschedule strenuous activities to early morning or evening. Know the signs and symptoms of heat exhaustion and heat stroke. Wear light weight and loose fitting clothing when possible and drink plenty of water. && $$
068 WWUS73 KMPX 221514 NPWMPX URGENT - WEATHER MESSAGE National Weather Service Twin Cities/Chanhassen MN 1014 AM CDT Fri Sep 22 2017 MNZ054-056>059-064>067-073>078-082>085-091>093-WIZ023>026-028- 222315- /O.EXA.KMPX.HT.Y.0004.170922T1800Z-170923T0000Z/ Lac Qui Parle-Chippewa-Kandiyohi-Meeker-Wright-Yellow Medicine- Renville-McLeod-Sibley-Redwood-Brown-Nicollet-Le Sueur-Rice- Goodhue-Watonwan-Blue Earth-Waseca-Steele-Martin-Faribault- Freeborn-St. Croix-Pierce-Dunn-Pepin-Eau Claire- Including the cities of Madison, Montevideo, Willmar, Litchfield, Monticello, Granite Falls, Olivia, Hutchinson, Gaylord, Redwood Falls, New Ulm, St Peter, Le Sueur, Faribault, Red Wing, St James, Mankato, Waseca, Owatonna, Fairmont, Blue Earth, Albert Lea, Hudson, River Falls, Prescott, Menomonie, Durand, and Eau Claire 1014 AM CDT Fri Sep 22 2017 ...HEAT ADVISORY IN EFFECT UNTIL 7 PM CDT THIS EVENING... The National Weather Service in Twin Cities/Chanhassen has issued a Heat Advisory, which is in effect until 7 PM CDT this evening. * TEMPERATURE...highs in the lower 90s. * HEAT INDICES...upper 90s to around 100. * IMPACTS...heat illnesses are possible, especially for those who are active outdoors PRECAUTIONARY/PREPAREDNESS ACTIONS... A Heat Advisory means that a period of hot temperatures is expected. The combination of hot temperatures and high humidity will combine to create a situation in which heat illnesses are possible. Drink plenty of fluids...stay in an air-conditioned room...stay out of the sun...and check up on relatives and neighbors. Take extra precautions...if you work or spend time outside. When possible...reschedule strenuous activities to early morning or evening. Know the signs and symptoms of heat exhaustion and heat stroke. Wear light weight and loose fitting clothing when possible and drink plenty of water. && $$ MNZ060>063-068>070-222315- /O.CON.KMPX.HT.Y.0004.170922T1800Z-170923T0000Z/ Hennepin-Anoka-Ramsey-Washington-Carver-Scott-Dakota- Including the cities of Minneapolis, Blaine, St Paul, Stillwater, Chaska, Shakopee, and Hastings 1014 AM CDT Fri Sep 22 2017 ...HEAT ADVISORY REMAINS IN EFFECT UNTIL 7 PM CDT THIS EVENING... * TEMPERATURE...highs in the lower 90s. * HEAT INDICES...upper 90s to around 100. * IMPACTS...heat illnesses are possible, especially for those who are active outdoors PRECAUTIONARY/PREPAREDNESS ACTIONS... A Heat Advisory means that a period of hot temperatures is expected. The combination of hot temperatures and high humidity will combine to create a situation in which heat illnesses are possible. Drink plenty of fluids...stay in an air-conditioned room...stay out of the sun...and check up on relatives and neighbors. Take extra precautions...if you work or spend time outside. When possible...reschedule strenuous activities to early morning or evening. Know the signs and symptoms of heat exhaustion and heat stroke. Wear light weight and loose fitting clothing when possible and drink plenty of water. && $$
203 WWUS73 KMPX 222050 NPWMPX URGENT - WEATHER MESSAGE National Weather Service Twin Cities/Chanhassen MN 350 PM CDT Fri Sep 22 2017 MNZ054-056>070-073>078-082>085-091>093-WIZ023>026-028-230000- /O.CON.KMPX.HT.Y.0004.000000T0000Z-170923T0000Z/ Lac Qui Parle-Chippewa-Kandiyohi-Meeker-Wright-Hennepin-Anoka- Ramsey-Washington-Yellow Medicine-Renville-McLeod-Sibley-Carver- Scott-Dakota-Redwood-Brown-Nicollet-Le Sueur-Rice-Goodhue- Watonwan-Blue Earth-Waseca-Steele-Martin-Faribault-Freeborn- St. Croix-Pierce-Dunn-Pepin-Eau Claire- Including the cities of Madison, Montevideo, Willmar, Litchfield, Monticello, Minneapolis, Blaine, St Paul, Stillwater, Granite Falls, Olivia, Hutchinson, Gaylord, Chaska, Shakopee, Hastings, Redwood Falls, New Ulm, St Peter, Le Sueur, Faribault, Red Wing, St James, Mankato, Waseca, Owatonna, Fairmont, Blue Earth, Albert Lea, Hudson, River Falls, Prescott, Menomonie, Durand, and Eau Claire 350 PM CDT Fri Sep 22 2017 ...HEAT ADVISORY REMAINS IN EFFECT UNTIL 7 PM CDT THIS EVENING... * TEMPERATURE...highs in the low to mid 90s. * HEAT INDICES...95 to 105. * IMPACTS...heat illnesses are possible, especially for those who are active outdoors PRECAUTIONARY/PREPAREDNESS ACTIONS... A Heat Advisory means that a period of hot temperatures is expected. The combination of hot temperatures and high humidity will combine to create a situation in which heat illnesses are possible. Drink plenty of fluids...stay in an air-conditioned room...stay out of the sun...and check up on relatives and neighbors. Take extra precautions...if you work or spend time outside. When possible...reschedule strenuous activities to early morning or evening. Know the signs and symptoms of heat exhaustion and heat stroke. Wear light weight and loose fitting clothing when possible and drink plenty of water. && $$
840 WWUS73 KMPX 222356 NPWMPX URGENT - WEATHER MESSAGE National Weather Service Twin Cities/Chanhassen MN 656 PM CDT Fri Sep 22 2017 MNZ054-056>070-073>078-082>085-091>093-WIZ023>026-028-230100- /O.EXP.KMPX.HT.Y.0004.000000T0000Z-170923T0000Z/ Lac Qui Parle-Chippewa-Kandiyohi-Meeker-Wright-Hennepin-Anoka- Ramsey-Washington-Yellow Medicine-Renville-McLeod-Sibley-Carver- Scott-Dakota-Redwood-Brown-Nicollet-Le Sueur-Rice-Goodhue- Watonwan-Blue Earth-Waseca-Steele-Martin-Faribault-Freeborn- St. Croix-Pierce-Dunn-Pepin-Eau Claire- Including the cities of Madison, Montevideo, Willmar, Litchfield, Monticello, Minneapolis, Blaine, St Paul, Stillwater, Granite Falls, Olivia, Hutchinson, Gaylord, Chaska, Shakopee, Hastings, Redwood Falls, New Ulm, St Peter, Le Sueur, Faribault, Red Wing, St James, Mankato, Waseca, Owatonna, Fairmont, Blue Earth, Albert Lea, Hudson, River Falls, Prescott, Menomonie, Durand, and Eau Claire 656 PM CDT Fri Sep 22 2017 ...HEAT ADVISORY WILL EXPIRE AT 7 PM CDT THIS EVENING... Very warm and humid conditions will persist tonight, and heat indices will rise back into the low to mid 90s again across eastern Minnesota and western Wisconsin Saturday afternoon. However, conditions should fall just short of advisory criteria so the Heat Advisory will expire at 7 pm. $$ Borghoff
What forecasters said that day
The local office's own words before this heat advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Twin Cities, MN wrote its last area forecast discussion before this heat advisory went out at Sep 21, 12:46 PM CDT, 2 hours 12 minutes earlier.
Area forecast discussion, Sep 21, 12:46 PM CDT, 2 hours 12 minutes before
Area Forecast Discussion National Weather Service Twin Cities/Chanhassen MN 1246 PM CDT Thu Sep 21 2017 .UPDATE...For 18z Aviation discussion below && .SHORT TERM...(Today and tonight) Issued at 418 AM CDT Thu Sep 21 2017 Surface ridging overhead has provided clear skies and light winds across the region this morning. Some patchy fog has developed, but it should burn off quickly after sunrise. It's a bit chilly with temperatures in the low 40s to low 50s. This is actually where we should be this time of year. However, the next 24 hours will change dramatically with dew points and low temperatures in the lower 70s tonight - 20 to 30 degrees warmer. The main feature to watch today will be the surface warm front lifting north from southern Iowa and southern Wisconsin. Strong moisture advection behind this boundary will send dew points into the lower 70s by early evening across southern Minnesota and elsewhere by mid evening. This moisture advection will erode the cap and could allow isolated storms to develop near the front mid to late afternoon. They could dissipate this evening with the loss of daytime heating before the next round of elevated convection develops overnight. The low level jet is expected to strengthen this evening. Most recent model runs show a little better defined nose extending up into southwest Minnesota by 06z. This should focus the best risk of convection along and north of I-94 over central MN after 07-08Z, propagating toward northwest WI during the predawn hours. Steep lapse rates atop a very warm/moist boundary layer could lead to MUCAPE greater than 3000 J/kg overnight. Effective shear is rather meager, however, which will limit the extent of severe potential. It will also lead to loosely organized storm clusters and motions will be mostly dictated by outflow boundaries. Some large hail is possible with the stronger cells/clusters, otherwise locally heavy rainfall is likely with any cell training. .LONG TERM...(Friday through Wednesday) Issued at 418 AM CDT Thu Sep 21 2017 There are four main concerns during the long term period. Potential for excessive heat and the need for heat related headlines Friday, potential for severe storms Friday evening in western MN, placing the baroclinic zone and the eastward extent of PoPs through the weekend, and the potential for excessive rainfall this weekend for western and central MN. Models remain in good agreement on the large scale pattern evolution through the weekend, with a blocking high building into the Great Lakes, with a positively tilted long wave trough extending from the Great Basin to Hudson Bay. This upper air pattern will create a strong surface baroclinic zone from far western into northern MN that will move very little from Friday night through Sunday night. Next week, the ridge finally starts to weaken, allowing for the trough to our west to finally kick east, the end result of which will be northwest flow by the end of next week. So over the course of the next week, we'll get to enjoy summer and fall, with a little bit of rain in between. For Friday, the only thing that will slow temperatures down is potential cloud cover from what, if anything we see tonight. Deep southerly flow will bring very warm air into the area. Based on 925- 850 temps, we went several degrees above the blended guidance for temperatures for areas east of the baroclinic zone through the weekend, though Friday will be the warmest of the days. The NAM/GFS show a tongue of 925-850mb temps of nearly 28c coming up into western MN ahead of the front Friday afternoon, and this area could see warmer temps than we have now. In fact GEFS temperature plumes for RWF top out at 98 on Friday, so there is potential this forecast is conservative out in southwest and west central MN. Beside the warm temperatures, these south winds will bring dewpoints in the low/mid 70s that are currently in the mid-Mississippi Valley this direction Friday. With highs in the low/mid 90s with dewpoints in the low 70s, we now have apparent temperatures up around 100 for Friday afternoon. Getting a full picture of the heat health with the WBGT, you see we have one saving grace in the excessive heat department and that's the breezy south winds expected. These strong winds combined with a lower sun angle are helping keep WBGT values a bit lower and than what you expect with similar temp/dewp values in say July. For the severe threat Friday, though very unstable, the warm sector will also be securely capped and any thunderstorm development will occur along the cold front. Eventually, convergence along the front will overcome the cap, but likely not until after 5pm Friday. Current SPC day 2 outlook matches up pretty good with where the SREF has it's greatest corridor of severe potential and see no reason to argue against the slight risk placement. Shear vectors are pretty much lined up with the front, so linear looks to be the mode of choice. Shear/instability parameters certainly support all modes of severe weather being possible, but the expected storm mode likely means wind and hail will be the main treats. For the weekend, the biggest change in this forecast was to trim the eastern extent of PoPs as the baroclinic zone will move very little, with repeated rounds of thunderstorms expected across western into parts of central MN. We now have a dry forecast through Sunday night from south central MN to the southeast Twin Cities metro and over to Eau Claire. The heaviest rain still looks to fall along and west of a Redwood Falls, to St. Cloud, to Mille Lacs line, where 3-6" of rain still looks likely through the weekend. When looking at GEFS M- Climate QPF percentiles, the two periods that look to have the greatest risk of excessive rainfall are Saturday night and Sunday night when QPF values are forecast to be above the 99th percentile in west central MN. Fortunately, our severe weather potential over the weekend looks considerably diminished as the steep mid-level lapse rates of Friday will not stick around for the weekend, which will greatly reduce instability and in turn the severe threat. Monday, as heights in the ridge start to fall, the trough to our west finally comes east. This will drag the moisture plume slowly east across the area Monday and Tuesday, which is when eastern areas finally look to get some rain, though by then this system will begin to lose some of it's moisture and the forcing mechanisms will be on the move, so rainfall amounts to the east will be much less than what we see west. Eventually, this system moves off to our east on Wednesday and we get a dry second half of next week with temperatures back down near normal. && .AVIATION...(For the 18Z TAFS through 18Z Friday afternoon) Issued at 1247 PM CDT Thu Sep 21 2017 A narrow band of low clouds will continue to lift across central MN/WI during the early afternoon hours. While this band is scattering out to some degree, expect KMSP and KEAU to have the potential for brief broken ceiling (circa 2KFT at KMSP and 1KFT at KEAU). Should only last for 1-2 hours, and then VFR conditions are expected through this eve. Shower and thunderstorm chances increase after midnight along a warm frontal boundary over central MN/WI, but the main area of potential looks to be north of most sites except possibly KAXN/KSTC/KRNH, where PROB30 mentions have been maintained. The other concern overnight is the potential for low level wind shear as surface gusts subside and winds just above the surface increase. Have included a mention at KMSP/KRWF/KMKT. KMSP... Ceilings may briefly go BKN020 between 18z and 20z, but after that VFR conditions are expected through the period. Thunder threat overnight still looks to be to the north. /OUTLOOK FOR KMSP/ Sat...Mainly VFR. Slight chance MVFR/TSRA. Winds SSW 5-10 kts. Sun...Mainly VFR. Slight chance MVFR/TSRA. Winds SW 5-10 kts. Mon...MVFR/TSRA. Winds S 5-10kts. && .MPX WATCHES/WARNINGS/ADVISORIES... WI...None. MN...None. && SHORT TERM...BORGHOFF LONG TERM...MPG AVIATION...LS
Hazardous weather outlook, Sep 21, 12:14 PM CDT, 2 hours 44 minutes before
Hazardous Weather Outlook National Weather Service Twin Cities/Chanhassen MN 1214 PM CDT Thu Sep 21 2017 MNZ041>045-047>070-073>078-082>085-091>093-WIZ014>016-023>028- 221715- Douglas-Todd-Morrison-Mille Lacs-Kanabec-Stevens-Pope-Stearns- Benton-Sherburne-Isanti-Chisago-Lac Qui Parle-Swift-Chippewa- Kandiyohi-Meeker-Wright-Hennepin-Anoka-Ramsey-Washington- Yellow Medicine-Renville-McLeod-Sibley-Carver-Scott-Dakota- Redwood-Brown-Nicollet-Le Sueur-Rice-Goodhue-Watonwan-Blue Earth- Waseca-Steele-Martin-Faribault-Freeborn-Polk-Barron-Rusk- St. Croix-Pierce-Dunn-Pepin-Eau Claire- 1214 PM CDT Thu Sep 21 2017 This Hazardous Weather Outlook is for portions of central and southern Minnesota...and west central Wisconsin. .DAY ONE...This Afternoon and Tonight Isolated thunderstorms will be possible this afternoon, with a better chance for thunderstorms expected for tonight across central Minnesota into western Wisconsin. Isolated instances of large hail will be possible with this activity. .DAYS TWO THROUGH SEVEN...Friday through Wednesday Periodic chances for thunderstorms exist from Friday through Monday night. Some severe storms are possible Friday evening in western MN. Repeated rounds of thunderstorms this weekend in western Minnesota will also lead to an increased risk for flooding. Hot and humid conditions are expected Friday with peak afternoon heat indices between 95 and 100 expected. Hot and humid conditions with heat indices into the mid 90s are expected again Saturday from southeast Minnesota into western Wisconsin. Heat illnesses may occur, primarily for those who are active outdoors. .SPOTTER INFORMATION STATEMENT... SKYWARN spotter activation may be needed Friday evening.
Nearby
Heat Advisories in Minnesota, 2017Heat Advisories in Wisconsin, 2017Every heat advisory in 2017
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.